Oregon, 2005

High Wind in Oregon, December 26 to 27, 2005

December 26 to 27, 2005 · NWS MFR · 6 events in 2 counties and zones

A High Wind Warning for Oregon zones ORZ021/022 was issued at 26/0409 PST, effective from 27/0000 through 27/1200 PST. The warning was shortened until 27/1000 PST at 27/0351 PST.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning for Oregon zones ORZ021/022 was issued at 26/0409 PST, effective from 27/0000 through 27/1200 PST. The warning was shortened until 27/1000 PST at 27/0351 PST. It was cancelled at 27/0950 PST. The above observations verified the warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 26, 9:13 PM PST, 47 minutes earlier.

Area forecast discussion, Dec 26, 9:13 PM PST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
913 PM PST MON DEC 26 2005

.DISCUSSION...GFS SEEMS TO BE HANDLING THIS NEXT POTENT SYSTEM THE
BEST THIS EVENING...BUT THE GFS AND ETA ARE NOT MUCH DIFFERENT IN
THEIR SOLUTIONS. MODELS CONTINUE WITH STRONG BL WINDS OF 50-55+KT
AND 850 MB WINDS OF 80KT WHICH WILL BECOME SW JUST AHEAD OF THE
FROPA AT THE COAST. THIS WILL BRING VERY STRONG WINDS TO THE COAST
OVERNIGHT INTO THE MORNING. WATER VAPOR SAT IMAGE SHOWING WET
UPSTREAM MOISTURE FEED INTO THE AREA WITH THIS SYSTEM AND THE NEXT
COUPLE...WHICH LENDS CREDENCE TO THE QPF AMOUNTS ON THE MODELS.
WITH THESE QPF AMOUNTS RIVER FORECAST CENTERS MODEL FORECASTS
PUTTING MANY OF THE WEST SIDE RIVERS AT FLOOD LOOKS TO RIGHT ON
TRACK ALSO. STRONG WINDS WITH LONG FETCH REGION WILL COMBINE WITH
HIGH WIND WAVES TO MAKE THE SURF ZONE A VERY DANGEROUS PLACE THIS
HOLIDAY WEEKEND...WHICH MAKES THE URGING OF VIEWING THE SURF FROM
WELL AWAY FROM THE SHORE A VERY GOOD IDEA.

.PREVIOUS DISCUSSION...
SHORT TERM...THE NEXT MAJOR STORM IS STRENGTHENING IN THE EASTERN
PACIFIC. SATELLITE IMAGERY SHOWS LONG MOISTURE FETCH HEADING TOWARD
SOUTHERN OREGON AND NE CALIFORNIA COAST. AS THE FRONT MOVES INTO THE
COASTAL WATERS..EXPECT SOUTH WINDS TO INCREASE SIGNIFICANTLY WITH
STORM FORCE WINDS IN THE COASTAL WATERS...AND HIGH WIND WARNING AT
THE COAST. FURTHER INLAND THE SHASTA VALLEY WILL ALSO SEE GUSTY
SOUTH WINDS OVERNIGHT. SATELLITE RAINFALL ESTIMATES INDICATE A FEW
INCHES OF RAIN ARE POSSIBLE WITH THIS STORM OVER THE COASTAL
MOUNTAIN RANGE WITH ONLY SLIGHT TAPERING OFF INLAND TOWARD THE
CASCADES. SNOW LEVEL WITH THIS FIRST STORM WILL BE ABOVE THE
SISKIYOU PASS BUT SOME ZONES IN THE EASTERN PART OF OUR FORECAST
AREA AS WELL AS CRATER LAKE AND MT ASHLAND WILL SEE ACCUMULATING
SNOW OVERNIGHT. ANOTHER STORM IS EXPECTED RIGHT BEHIND ON TUESDAY
NIGHT AND WEDNESDAY. COLD AIR BEHIND THESE FRONTS WILL BRING THE
SNOW LEVEL DOWN TO PASS LEVEL WED NIGHT AND THURSDAY MORNING.

LONG TERM...UNSETTLED PATTERN CONTINUES THROUGH THE END OF THE WEEK
WITH A SERIES OF DISTURBANCE MOVING INLAND. HOWEVER IT LOOKS LIKE
THE JETSTREAM WILL DROP SOUTH OF THE STATE LINE TAKING THE STRONGER
ENERGY INTO NORTH-CENTRAL CALIFORNIA.

&&

.AVIATION...LOCAL MVFR CONDITIONS AND MOUNTAINS OBSCURED IN
SCATTERED LIGHT RAIN SHOWERS. GUSTY SOUTH WINDS AT THE LOWER
LEVELS...STRONGEST NEAR THE COAST AHEAD OF ANOTHER COLD FRONT THAT
WILL APPROACH OUR REGION TONIGHT AND MOVE INLAND TUESDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...STORM WARNING...FLORENCE TO OR/CA BORDER 0-60 NM.
     HIGH WIND WARNING...ZONES 21-22 MIDNIGHT TONIGHT THROUGH NOON
      TUESDAY.
     HIGH WIND WATCH...ZONES 21-22 LATE TUESDAY NIGHT THROUGH WEDS.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...FLORENCE TO CA BORDER
      0-60 NM.
     SNOW ADVISORY...ZONE 30 LATE TONIGHT THROUGH TUES.
CA...STORM WARNING...OR/CA BORDER TO PT ST GEORGE 0-60 NM.
     WIND ADVISORY...SHASTA VALLEY MIDNIGHT TONIGHT THROUGH NOON
      TUESDAY.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...OR BORDER TO PT ST
      GEORGE CA 0-60 NM.
     SNOW ADVISORY...ZONE 83 ABOVE 5000 FT TONIGHT THROUGH TUESDAY.

&&

FB/SVEN
ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 26, 3:31 PM PST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
331 PM PST MON DEC 26 2005

PZZ350-353-356-370-373-376-271400-
CAPE ARAGO TO FLORENCE, OR 20 TO 60 NM-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR 20 TO 60 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR 20 TO 60 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
331 PM PST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...STORM WARNING IN EFFECT FROM 10 PM THIS EVENING THROUGH
TUESDAY MORNING. SEE COASTAL WATERS FORECAST FOR DETAILS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORM WARNING CONTINUES THROUGH TUESDAY MORNING.

CAZ080-ORZ021-022-023-024-026-271400-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-WESTERN SISKIYOU COUNTY-CURRY COUNTY COAST-SOUTH
CENTRAL OREGON COAST-
331 PM PST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WATCH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH THURSDAY
AFTERNOON. SEE FLOOD WATCH MESSAGE FOR DETAILS.

CAZ081-271400-
CENTRAL SISKIYOU COUNTY-
331 PM PST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND ADVISORY IN EFFECT FROM MIDNIGHT TUESDAY MORNING TO 12 PM PST
TUESDAY. SEE WIND ADVISORY MESSAGE FOR DETAILS.

ORZ021-022-271400-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
331 PM PST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT FROM MIDNIGHT TUESDAY MORNING AND
12 PM PST TUESDAY. SEE HIGH WIND WARNING MESSAGE FOR DETAILS.

CAZ083-ORZ030-271400-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
331 PM PST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SNOW ADVISORY IS IN EFFECT FROM MIDNIGHT TUESDAY MORNING TO 12 PM
PST TUESDAY. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.INSTRUCTIONS TO SPOTTERS...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
December 26, 10:00 PM PST
Where
Curry County Coast forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
December 27, 12:00 AM PST to 3:00 AM PST
Where
Curry County Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach. Maximum recorded sustained wind was 45 mph at 27/0200 PST

High Wind, Curry County Coast

When
December 27, 12:00 AM PST
Where
Curry County Coast forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
December 27, 1:55 AM PST
Where
South Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

1 W Bandon

High Wind, South Central Oregon Coast

When
December 27, 4:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, Curry County Coast

When
December 27, 5:00 AM PST
Where
Curry County Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485041, 5485040, 5485042, 5485044, 5485039, 5485043.